Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 86, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2009, 5:41 PM CDT for Graham County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 3, 2009, 6:12 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Graham County, KS
The radar
The Goodland radar (KGLD), 156 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:58 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:52 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 3, 4:52 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT FRI JUL 3 2009 .UPDATE... 348 PM MDT FRI JUL 3 2009 UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE EXPANDED WATCH AREA OVER NEBRASKA. LOCKHART && .DISCUSSION... 244 PM MDT FRI JUL 3 2009 MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING THUNDERSTORMS THROUGH MONDAY. FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS SLOWER IN ITS DEVELOPMENT. BOTH SEEM TO BE ON A SIMILAR TRACK NOW. FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG WINDS AND LARGE HAIL SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST. NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS KEPT IN PLACE. DLF && .AVIATION... 1124 AM MDT FRI JUL 3 2009 FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH 14Z BEFORE LIFTING/DISSIPATING. AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH. CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO REDUCTIONS IN VIS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 3, 11:56 AM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT FRI JUL 3 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT) FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO COLBY AND TRIBUNE KANSAS LINE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 07/DLF
In the hours before
Local storm report, Jul 3, 5:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL OAKLEY 39.13N 100.85W
07/03/2009 E1.00 INCH LOGAN KS EMERGENCY MNGR
EM REPORTS 1-INCH HAIL CURRENTLY FALLING
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 48 min |
| Jul 3, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 45 min |
| Jul 3, 5:51 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jul 3, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 46 min |
| Jul 3, 6:30 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 45 min |
| Jul 3, 6:59 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.